Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 22, 2001Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 2001, 1:59 PM CDT for Logan County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 2001, 1:59 PM CDT (18:59 UTC)
Expired
May 22, 2001, 3:00 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, IL

The radar

The Lincoln radar (KILX), 9 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 221859
SVRSPI
ILC107-222000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 300 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF 
  MASON CITY TO 5 MILES SOUTHEAST OF MASON CITY...MOVING EAST AT 
  40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ELKHART
  HARTSBURG
  LINCOLN
  MOUNT PULASKI
  ATLANTA
  BEASON
  CHESTNUT

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4033 8958 4002 8959 3997 8916 4028 8923

$$
GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:25 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 22, 10:25 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1025 AM CDT TUE MAY 22 2001

IR SATELLITE SHOWS MAIN UPPER LOW CENTERED NEAR DLH. IMAGERY LOOP
SUGGESTS MINOR VORT LOBE STRECTHING NE TO SW ACROS THE WESTERN 1/3
OF IA...ROTATING TO THE ESE.  DVN SOUNDING THIS MORNING SHOWS GOOD
INSTABILITY WITH CURRENT COLD AIR ALOFT...54 TOTAL TOTALS. ALSO MORE
COLD AIR MOVING INTO THE AREA. EXPECT DAYTIME HEATING TO TRIGGER
DEVELOPMENT OF SCATTERED SHOWERS ACROSS ALL OF CENTRAL ILLINOIS
TODAY. WITH THE SIGNIFICANT INSTABILITY...THERE IS A CHANCE OF
THUNDERSHOWERS ALSO.  PRECIPITATION AMOUNTS WILL BE LIGHT THOUGH
WITH PRECIPITATION MOVING FAST DUE TO GOOD WINDS ALOFT.

WILL ISSUE UPDATE OF ZONES...AS WILL HAVE TO INCREASE AFTERNOON
HIGHS SLIGHTLY DUE TO THE MORNING SUNSHINE.  WILL KEEP THUNDERSHOWER
CHANCES.

GOETSCH

In the hours before

Special weather statement, May 22, 11:00 AM CDT, 2 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231000-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE MAY 22 2001

SCATTERED SHOWERS AND POSSIBLY A THUNDERSHOWER WILL DEVELOP OVER
CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND THIS EVENING...AS
A STRONG UPPER LOW SPINS OVER THE WESTERN GREAT LAKES.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED OVER THE REGION THROUGH
TONIGHT.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:08 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon52 min
May 22, 1:08 PM CDTSevere Thunderstorm WarningILXLogan52 min
May 22, 1:12 PM CDTSevere Thunderstorm WarningILXMason63 min
May 22, 1:25 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon50 min
May 22, 1:45 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford60 min
May 22, 1:50 PM CDTSevere Thunderstorm WarningILXMenard55 min
May 22, 2:45 PM CDTSevere Thunderstorm WarningILXMason60 min
May 22, 3:16 PM CDTSevere Thunderstorm WarningILXShelby44 min
May 22, 3:58 PM CDTSevere Thunderstorm WarningILXShelby32 min
May 22, 6:08 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.